What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 4:20 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 28, 4:20 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
520 PM EDT Mon Jun 28 2021
.UPDATE...
Issued at 520 PM EDT MON JUN 28 2021
Quick update to the PoPs to better represent current activity
across the south. Brought hourly grids up to date with latest obs
as well. Still expecting activity to wane over the next 2-3
hours...with the approach of sunset. Could be a strong storm or
two with some small hail and/or gusty winds.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 446 PM EDT MON JUN 28 2021
Aloft, a 595 dm high pressure sits over the Mid Atlantic coast.
Now...TS Danny is spinning westward along the southern periphery
of the high. A weak short wave impulse is also tracking west-
northwest around the south side of the high. This feature is
helping to kick off some isold to widely scattered shower and
thunderstorm activity late this afternoon. The high will build
further westward overnight, effectively capping off or stabilizing
the environment for tomorrow. Thus there should be much less
convective activity tomorrow as compared to today. At this time it
would appear Danny will have limited affect on our sensible
weather tomorrow as it tracks into the Tennessee Valley, though
maintained a 20-30 PoP just in case. The greatest threat of rain
(highest PoPs) will reside in our southwest and along the
Kentucky/Tennesseee state line.
MLCAPES have climbed to between 2500 and 3000 J/kg this afternoon.
However, shear is minimal. Thus storm mode will be of the
ordinary pulse type variety. A high freezing level of nearly 15
kft and slow storm motions of <10 kts suggests the potential for
some heavy rainers for stronger storms that do pass any given
location. Would not rule out some small hail and gusty winds in
the vicinity of the strongest storms late this afternoon, mainly
due to precipitation loading. But overall activity is expected to
remain below severe thresholds. Activity will also wane over the
next 2-3 hours with loss of diurnal heating.
.LONG TERM...(Wednesday through Monday)
Issued at 334 PM EDT MON JUN 28 2021
We will begin the long term period with ridging across the
Southeast US and upper level low and trough axis northward across
Canada. A cold front will push toward the Ohio Valley, as heights
begin to fall due to breaking down of the ridge. This will lead to
increased chances of showers and thunderstorms especially by
Thursday, as this front is set to move through the lower Ohio
Valley. This could lead to periods of heavy rainfall, as the PWATs
climb closer to 2 inches by the end of the week. However, the
front looks to progress east fast enough to lead to only minor
issues if any at this time. Overall instability will be ample by
Thursday but the shear will be weak, and therefore the overall
severe weather threat looks low at this time.
This front and anomalously deep trough will usher in a much cooler
airmass for the holiday weekend. The guidance has been disagreeing
on the evolution and strength of this upper level trough leading
to vastly differing scenarios in terms of how the weekend weather
will play out. You have one camp that keeps it wetter and one that
ushers in drier weather. Of interest has been a shift in the
deterministic ECMWF which now shows a closed low northeast of the
area by weeks end, and this is a push closer to the GFS solution
which keeps a closed low slowly moving eastwards across the Ohio
Valley this weekend. This GFS solution would keep it much more
active and less desirable for the holiday weekend. The 00Z cluster
analysis of 90 ensembles shows most solutions lean toward a more
open wave and this would be better solution for more progressive
but cooler weather in the wake of the cold front. Either way we
will be looking at below normal temperatures for the weekend and
for now will keep at least slight to chance PoPs going through the
weekend closer to the NBM solution.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 232 PM EDT MON JUN 28 2021
VFR flight conditions expected through the period. However, will
see typically lower VSBYS in our river valleys tonight for fog.
Toned back threat of thunder a bit for this afternoon as
convection has been slow to develop due to what appears to be
some warming aloft. However, a weak disturbance moving through
the region may be enough to initiate some scattered showers and
thunderstorms by late this afternoon, before loss of more
significant daytime heating. Winds will be generally light and
variable through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...RAY
SHORT TERM...RAY
LONG TERM...DJ
AVIATION...RAY
Hazardous weather outlook, Jun 28, 6:45 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
745 AM EDT Mon Jun 28 2021
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
745 AM EDT Mon Jun 28 2021
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
There is a chance for thunderstorms today, mainly during the
afternoon and early evening hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times from Tuesday through
Sunday.
There is also the potential for heavy rainfall with thunderstorms
Thursday through Friday as a slow moving cold front passes the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GREIF/HAS
In the hours before
Special weather statement, Jun 28, 3:26 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
426 PM EDT Mon Jun 28 2021
KYZ117-282100-
Leslie-
426 PM EDT Mon Jun 28 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LESLIE COUNTY...
At 425 PM EDT, a strong thunderstorm was located over Hoskinston, or
near Hyden, moving northwest at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hoskinston, Asher, Essie, Stinnett and Hosea.
LAT...LON 3708 8333 3703 8337 3707 8349 3714 8344
TIME...MOT...LOC 2025Z 120DEG 6KT 3706 8337
GEOGERIAN
Special weather statement, Jun 28, 4:09 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT Mon Jun 28 2021
KYZ112-114>116-282145-
Clay-Breathitt-Perry-Owsley-
509 PM EDT Mon Jun 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN PERRY...SOUTHWESTERN BREATHITT AND NORTH CENTRAL CLAY
COUNTIES...
At 509 PM EDT, a strong thunderstorm was located over Lucky Fork, or
10 miles southeast of Booneville, moving west at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buckhorn, Mistletoe, Trixie, Morris Fork, Valjean, Taff, Teges,
Arnett, Ricetown, Conkling, Newfound, Lucky Fork, Dalesburg, Gobbard
and Sebastian.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3743 8349 3733 8346 3727 8367 3739 8371
TIME...MOT...LOC 2109Z 070DEG 20KT 3735 8356
GEOGERIAN
Special weather statement, Jun 28, 4:22 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
522 PM EDT Mon Jun 28 2021
KYZ120-282145-
Pike-
522 PM EDT Mon Jun 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY...
At 522 PM EDT, a strong thunderstorm was located over Coleman, or 13
miles north of Breaks Interstate, moving northwest at 15 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Kimper, Coleman, Mcandrews, Jamboree, Board Tree and Phelps.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3747 8210 3740 8222 3751 8238 3762 8222
TIME...MOT...LOC 2122Z 138DEG 11KT 3747 8221
GEOGERIAN